Maine, 2006

High Wind in Maine, June 8, 2006

June 8, 2006 · NWS CAR · 1 event in 1 county or zone

A tight pressure gradient between high pressure across the maritime provinces and low pressure offshore of the southern New England coast produced strong winds along the Downeast coast. Winds gusted in excess of 55 mph at times.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A tight pressure gradient between high pressure across the maritime provinces and low pressure offshore of the southern New England coast produced strong winds along the Downeast coast. Winds gusted in excess of 55 mph at times. The strong winds snapped branches...and toppled some trees and powerlines in both Ellsworth and Southwest Harbor causing power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 8, 1:07 AM EST, 33 minutes earlier.

Area forecast discussion, Jun 8, 1:07 AM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
207 AM EDT THU JUN 8 2006

.SYNOPSIS...A LOW PRESSURE SYSTEM ALONG THE MID ATLANTIC COAST
WILL LIFT NORTH TODAY AND TONIGHT AND PASS ACROSS THE SOUTHERN
NEW ENGLAND COAST EARLY THURSDAY. ANOTHER AREA OF LOW PRESSURE
WILL APPROACH FROM THE MID ATLANTIC COAST WITH CONTINUED INCLEMENT
WEATHER INTO THE WEEKEND.

&&

.UPDATE/OVERNIGHT/...
UPDATED COASTAL ZONES FOR A HIGH WIND WARNING TIL EARLY MORNING
HRS. RAINWISE SITES & BUFKIT PROFILES SUPPORTING WINDS GETTING
NEAR WARNING CRITERIA. STRONGEST WINDS RIGHT ALONG THE IMMEDIATE COAST.

&&

.MARINE...
NO CHGS.

&&

.PREVIOUS DISCUSSION...

SYNOPSIS...A LOW PRESSURE SYSTEM ALONG THE MID ATLANTIC COAST
WILL LIFT NORTH TODAY AND TONIGHT AND PASS ACROSS THE SOUTHERN
NEW ENGLAND COAST EARLY THURSDAY. ANOTHER AREA OF LOW PRESSURE
WILL APPROACH FROM THE MID ATLANTIC COAST WITH CONTINUED INCLEMENT
WEATHER INTO THE WEEKEND.

SHORT TERM /REST OF TONIGHT/...
UPDATE TO INCLUDE WIND ADVISORY FOR COASTAL ZONES. WINDS HAVE
BEGUN TO PICKUP ALONG THE DOWNEAST COAST...WITH SPOTTER REPORTS OF
SUSTAINED WINDS 30 TO 35 MPH WITH GUST TO 47 MPH. NO OTHER CHANGES
AT THIS TIME.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...HIGH WIND WARNING FOR MEZ029-030 UNTIL 5 AM THURSDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ050 UNTIL 8 AM FRIDAY.

&&

UPDATE...HEWITT
Hazardous weather outlook, Jun 7, 4:52 AM EST, 20 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
552 AM EDT WED JUN 7 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-081000-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
552 AM EDT WED JUN 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL MOVE INTO THE DOWNEAST REGION LATER TODAY AND OVERSPREAD
NORTHERN MAINE TONIGHT. THE RAINFALL MAY BE HEAVY ACROSS EASTERN
MAINE TONIGHT AS LOW PRESSURE LIFTS ACROSS SOUTHERN NEW ENGLAND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE RAIN IS EXPECTED ON THURSDAY TAPERING OFF TO SHOWERS THURSDAY
NIGHT INTO FRIDAY. ANOTHER ROUND OF RAINFALL IS EXPECTED ON
SATURDAY INTO SUNDAY AS ANOTHER LOW PRESSURE SYSTEM LIFTS ACROSS
THE REGION FROM THE SOUTHERN HALF OF THE UNITED STATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION AND AMATEUR RADIO OPERATORS MAY BE NEEDED
TONIGHT INTO THURSDAY.

HEWITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Coastal Hancock

When
June 8, 1:40 AM EST to 3:30 AM EST
Where
Coastal Hancock forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517434.